← Return to Low blood count after Kidney Transplant

Discussion
parojulie (@parojulie)

Low blood count after Kidney Transplant

Transplants | Last Active: Aug 9, 2020 | Replies (9)

Comment receiving replies
@parojulie

@colleenyoung thanks for responding
The anemia was explained as side effect of CKD that I was suffering during pre transplant. It was usually managed via iron infusions initially and later through Aranesp shots once a month. Due the poor kidney condition ( GFR below 10) kidneys failed to produce a hormone called erythropoietin (EPO). EPO prompts the bone marrow to make red blood cells.

Post Transplant ( 4th day) the 1st episode of internal bleeding was found via CT scan. I was operated to wash the blood out and look for any injured blood vessel. Two days after there was yet another bleeding episode found via second scan and excruciating pain I was experiencing. I was operated again to wash out blood. All these repeated surgeries made me lose blood which was compensated via blood transfusions.
I was under observation in the hospital after the second washout surgery for a week so the kidney function improved and blood count stabilized. Even though the kidney function was normalized , the HB count was unstable. It would stay at 10 or 9 a day after transfusion but drop to 7 later. There were follow up CT scan done with no evidence of Hematoma developing as before.
So I was released home after 2 units of blood transfusions the day I came home. All was well 4 -5 weeks with hemoglobin rising to 12 and then gradually dropping by week.
This week it dropped to 7.3 so was Transfused again yesterday. Its been 7weeks post Transplant so I doubt I am bleeding internally. There was a repeat CT 10 days ago which was mostly normal.

I am wondering if this drop in Hb level is normal post transplant due to the immuno drugs we are on. I have already seen drop in Platelet count due to Tacro.

I am following up with my Transplant coordinator
to see if all this is normal

Jump to this post


Replies to "@colleenyoung thanks for responding The anemia was explained as side effect of CKD that I was..."

@parojulie, I have a liver and kidney transplant. My kidney failure was sudden and it as caused by my liver failure. This happened 11 years ago, so please excuse me if my memory of details is vague.

When I was in early stages of liver disease diagnosis, I took prednisone for a while, and then my GI added Azathioprine so he could reduce the prednisone. I don't recall the dosage or the length of time, however I do remember blood tests every 1-2 weeks, and at my 1st lab after beginning the Azathioprine, I bled heavily at the needle site and noticed that any bump or slight skin abrasion would bleed and bruise in a not-normal way. My GI had me stop the Azathioprine immediately. Currently Azathioprine remains on my list of 'do not administer' drugs.
I think I was mildly anemic with my liver failure, and for sure, with my kidney failure. While on dialysis, I received iron infusions and I remember a couple of times I was given a blood transfusion.
After my liver and kidney transplant, at my 4 month check-up, the kidney transplant doctor prescribed an iron supplements because I was anemic. I think I took the iron supplements for a couple of years. Today, I am advised to take a plain, no iron, daily vitamin.

I definitely urge you to keep in contact with your transplant team. You are still at the point where medicines will be adjusted as your body responds. Is your transplant team involved in your current care? Some of my favorite question(s) for my team: Why is this happening? What can be done about it? How worried should I be? And of course, the questions that you posted here are essential for you to ask them.

Hugs.